North Carolina, 2022

Hail and Damaging Winds in North Carolina, May 6, 2022

May 6, 2022 · NWS MHX · 7 events in 3 counties and zones

Scattered to numerous thunderstorms developed during the afternoon and early evening. Some of the storms became severe and produced damaging winds, along with some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous thunderstorms developed during the afternoon and early evening. Some of the storms became severe and produced damaging winds, along with some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 6, 2:03 PM EST, 25 minutes earlier.

Area forecast discussion, May 6, 2:03 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
303 PM EDT Fri May 6 2022

.SYNOPSIS...
A set of cold fronts will cross the area tonight and Saturday
night as low pressure passes just north or through the area,
strengthening offshore. This low will linger offshore for
several days early to middle of next week, bringing the
potential for significant coastal hazards.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Friday...Tornado Watch currently in effect for
portions of the area through 10 PM tonight, with potential for
damaging wind gusts, isolated tornadoes and large hail.

Latest analysis shows broad surface troughing deepening to the
lee of the southern Appalachians with a surface warm front
draped through eastern NC (about Kinston to Oregon Inlet).
Along and south of the front, boundary-layer moistening with
surface dew points now in the upper 60s to low 70s looks to be
contributing to SB CAPE values around 3-4000 J/kg with bulk
shear 30-40 kt. Aided by ascent driven low-level warm advection,
thunderstorm development will likely focus along and immediately
north of the warm front through the next few hours, where deep-
layer shear is becoming sufficient for supercell development.
Radar shows convection quickly blossoming across the coastal
plain this afternoon near the warm front. Low level flow remains
backed across the coastal plain with low level helicity values
increasing. Will likely have a brief lull this evening, then as
the warm front continues to move northward and out of our area
late this evening, another line of storms is expected to move in
from the WSW and then potentially strengthening later into the
overnight hours as it moves through the forecast area ahead of
the cold front. For this second round of storms, shear and
helicity will remain in place but instability will be weakening
with loss of diurnal heating. Strong to severe storm threat will
continue with localized heavy downpours possible. Convection
will push off the coast late tonight and early Sat morning.

&&

.SHORT TERM /SATURDAY/...
As of 3 PM Fri...Upper low tracks over the Mid-Atlantic as the
attendant surface low undergoes a Miller Type-B-esque transition,
strengthening off the Carolina coast and undergoing modest
deepening beginning Saturday night. Weak cold front will push
across the area Saturday afternoon and evening, with numerous
showers and tstms developing. Severe threat is low as
instability will limited, but a stronger storm or two cannot be
ruled during the afternoon. Low level thickness values support
highs in the mid 70s to low 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 3 AM Fri...Stacked low pressure crossing the eastern US
will move off the coast into Sunday morning, lingering offshore
into the middle of next week and bringing several coastal
hazards. The low weakens as general troughing develops over the
Southeast later next week.

Sunday through Thursday...A diffluent blocking pattern will
develop Sunday through early next week, with stacked low
pressure lingering off the NC coast for the better part of 4
days. Inland ridging has trended stronger in the last couple of
model cycles, resulting stronger winds and CAA over ENC, with
below normal temps at least through Wednesday. Mid- level
subsidence limits precip chances, but a cool, moist marine layer
trapped below the strong subsidence inversion could bring
drizzle or light rain and generally dreary conditions mainly to
coastal areas for much of the first half of the week, with more
sunshine and drier conditions inland.

The most significant concern (by far) during this time as the
potential for developing large swell and strong N to NE winds to
bring ocean overwash and powerful surf to the Outer Banks, with
soundside coastal flooding also possible. See the TIDES/COASTAL
FLOODING section below for more information.

Thursday and Friday...The low will slide southward off the
Southeast coast Thursday, then potentially retrograde back over
land by Friday. This will bring the potential for WAA and a more
unsettled pattern late in the week, but with the silver lining
that it will allow local winds and swell to diminish. Temps
return near to above normal late week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 3 PM Friday...Pred VFR conditions expected through much
of the period, outside of showers and tstms. Scattered showers
and tstms expected, with brief sub-VFR possible, this afternoon
into the first part of tonight, with best chances at PGV and
ISO. Southerly wind gusts 20-25 kt will diminish late this eve.
VFR conditions expected for most of Sat, with increasing precip
chances late afternoon and evening ahead of a cold front, which
will push through during the afternoon and evening.

LONG TERM /Saturday night through Wednesday/...
As of 310 AM Fri...Sun-VFR conditions could prevail through the
first half of next week as this low lingers offshore, with the
greatest changes for prolonged flight restrictions further east
(EWN), and less certainty further west (ISO, PGV, OAJ).

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 3 PM Fri...Warm front remains draped through the northern
Pamlico Sound and northern waters this afternoon. Latest obs
show SE-SW winds 5-15 kt, strongest across the southern waters,
with seas 2-3 ft. SCA continues for the coastal waters and
Pamlico Sound with SSW winds increasing to 15-25 kt and seas
building to 4-7 ft. Added northern waters and northern sounds to
the SCA for several hours tonight with freq gusts to 25 kt.
Cold front and weak low will move through the waters late Sat
afternoon and evening. Moderate to gusty SW winds 15-25 kt will
continue ahead of the front Sat, strongest south of Hatteras.
Seas will linger at 3-5 ft north of Oregon Inlet and 4-6 ft
south.

LONG TERM /Saturday night through Wednesday/...
As of 3 PM Fri...Strong winds and dangerous seas expected for
much of the period. N winds develop behind this cold front
Saturday night, becoming strong through the day Sunday, with
Gales likely at least for the coastal waters and sounds later
Sunday all the way through Tuesday as low pressure persists
offshore and ridging strengthens inland. Issued Gale watches for
the coastal waters north of Lookout and the sounds. With a
large and close fetch of strong NW winds, seas will become
unmanageable Sunday, especially north and east of the Capes,
with seas peaking at a very dangerous 10-15+ ft Tuesday.
Conditions gradually improve beginning Wednesday.

&&

.TIDES/COASTAL FLOODING...
As of 3 PM Fri...Low pressure will move off the Carolina coast
late Saturday into Sunday, parking there through the first half
of next week. A strong gradient on the NW side of this low will
bring large/powerful and notably prolonged NE swell to area
beaches. Current expectations of 10-15+ ft seas and 12 second
swell period would likely bring significant beach erosion and
ocean overwash to portions of the Outer Banks, especially north
of Cape Hatteras, late Sunday through at least Tuesday night.
Large powerful surf and strong rip currents are certain for much
of the Outer Banks as well.

Additionally, the strong swell could bring increased tide
levels and dangerous conditions near inlets through much of the
next week, and a prolonged period of N to NE gales could bring
minor coastal flooding across the southern Pamlico Sound and
lower Neuse River early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from Sunday afternoon through Tuesday evening for
     AMZ135.
     Small Craft Advisory from 6 PM this evening to 6 AM EDT
     Saturday for AMZ135.
     Gale Watch from Sunday afternoon through late Monday night for
     AMZ131-230-231.
     Small Craft Advisory from 7 PM this evening to 4 AM EDT
     Saturday for AMZ131-150-230-231.
     Gale Watch from Sunday afternoon through Tuesday evening for
     AMZ150-152-154.
     Small Craft Advisory from 6 PM this evening to 1 AM EDT Sunday
     for AMZ152-154-156-158.
     Gale Watch from Sunday afternoon through Tuesday afternoon for
     AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...CB
AVIATION...CQD/CB
MARINE...CQD/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, May 6, 1:42 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
242 PM EDT Fri May 6 2022

NCZ203-071845-
Northern Outer Banks-
242 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system will stall offshore and produce a prolonged
period of large, powerful swell and strong winds Sunday through at
least Tuesday night. Significant beach erosion and ocean overwash
are likely, mainly north of Cape Hatteras. Dangerous surf conditions
and strong rip currents are also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-071845-
Hatteras Island-
242 PM EDT Fri May 6 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system will stall offshore and produce a prolonged
period of large, powerful swell and strong winds Sunday through at
least Tuesday night. Significant beach erosion and ocean overwash
are likely, mainly north of Cape Hatteras. Dangerous surf conditions
and strong rip currents are also expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-071845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
242 PM EDT Fri May 6 2022

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Large swell and strong winds from low pressure parked offshore could
bring minor coastal flooding near area inlets and along the southern
Pamlico Sound and lower Neuse River shores early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ194-071845-
Southern Craven-
242 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Large swell and strong winds from low pressure parked offshore could
bring minor coastal flooding near area inlets and along the southern
Pamlico Sound and lower Neuse River shores early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>046-079-080-090>092-094-193-071845-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-
242 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Strong to severe thunderstorms are possible this afternoon through
overnight. Large hail and damaging wind gusts are the primary threat
in the strongest storms, with an isolated tornado is possible as
well. The best chance for any severe storms will be north of Highway
70 and west of Highway 17.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-198-071845-
Mainland Dare-Mainland Hyde-Inland Onslow-
242 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible this afternoon through
overnight. Large hail and damaging wind gusts are the primary threat
in the strongest storms, with an isolated tornado is possible as
well. The best chance for any severe storms will be north of Highway
70 and west of Highway 17.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 108 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Pitt

When
May 6, 2:28 PM EST
Where
Pitt County, 2.76 mi S of Congleton
Measured
1.25 in hail
Reported by
Public
Coordinates
35.710, -77.220

Quarter to half dollar sized hail fell along Sheppard Mill Rd at Heartland Estate Equestrian Farm. The time was estimated based on radar data.

Thunderstorm Wind, Pitt

When
May 6, 2:30 PM EST
Where
Pitt County, 2.18 mi NE of Arthur
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.620, -77.450

The winds were estimated near Oakwood School.

Hail, Martin

When
May 6, 2:35 PM EST
Where
Martin County, 0.89 mi NW of Hassell
Measured
1 in hail
Reported by
Public
Coordinates
35.910, -77.290

High winds and heavy rain were also reported.

Thunderstorm Wind, Martin

When
May 6, 2:39 PM EST
Where
Martin County, 1.32 mi ENE of Bear Grass
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.780, -77.110

Dispatch reported numerous trees down countywide, but mostly focused over the western and central part of the county. The time was estimated based on radar data.

Hail, Pitt

When
May 6, 3:07 PM EST
Where
Pitt County, 1.32 mi WNW of Simpson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.580, -77.300

Thunderstorm Wind, Washington

When
May 6, 4:48 PM EST
Where
Washington County, 0.56 mi E of Creswell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -76.390

Dispatch reported a couple of large trees blown down across the road in Creswell. The time was estimated based on radar data.

Hail, Pitt

When
May 6, 5:55 PM EST
Where
Pitt County, 2.89 mi WNW of Toddy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.660, -77.680

The hail was reported along Highway 222.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029917, 1029926, 1029919, 1029924, 1029920, 1029925, 1029921.